November, December and January Only! We will be offering 20 “Gift Of Life” scholarships total. Apply Here!

Cotton Fever From IV Drug Use

cotton fever from IV drug use

In This Article

We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Recovery PA at (888) 380-0342. Our specialists can assess your needs and help you get the treatment that provides the best chance for your long-term recovery.

People who use IV drugs like heroin may have to filter the substance before injection. To do this, some drug users may use something like a cigarette filter or cotton ball. As a result, users can suffer from cotton fever from IV drug use.

Cotton fever is one of the many negative side effects of IV drug use. It’s usually self-diagnosed by the user and it can hit 15 to 30 minutes after the user injects themselves.

Today’s article is an overview of cotton fever from IV drug use. You’ll learn what it is, as well as the symptoms and causes.

Explaining IV Drug Use

People who take drugs like heroin intravenously (IV) can do so in a variety of ways. Most users will take IV drugs by injecting them directly into their veins. This is the preferred method of taking the drug. The reason is that injecting directly into the bloodstream gives users the most rapid effects.

But, in order to inject these drugs, users must first liquify them. Once they’re liquified, they are drawn up into a syringe. It’s at this point in the process that some substances need to be filtered. This is where the cigarette filter or cotton ball is used.

Heroin is one of the most common IV drugs that require filtering. This is because there are a lot of impurities in Heroin when it reaches its liquid form. Cotton balls are the most common method used to filter these substances. This is because cotton balls are cheap and they’re also readily available.

It doesn’t take much to walk into a drugstore and buy a bag of cotton balls. In fact, most people wouldn’t bat an eye at that kind of purchase.

Once the drug is in liquid form, it’s drawn up into the syringe through the cotton ball. The cotton ball filters out the impurities and makes the drug ready for injection. This is how users can get cotton fever from IV drug use.

After that, the user injects the drugs into their bloodstream. The forearm is the location where most IV drug users inject themselves. But, there are other locations on the body that are used. This is especially true if a user’s veins start to deteriorate from long-term use. This act of injecting IV drugs is sometimes referred to as “shooting up”.

What Is Cotton Fever from IV Drug Use?

Cotton fever is when a user of IV drugs experiences flu-like symptoms. This can occur 15 to 30 minutes after injection and the symptoms can last up to 12 hours.

While IV drug use can result in a lot of harmful side effects, cotton fever is seen as one of the “benign” ones. Cotton fever only occurs in about 5% of heroin users per year and the symptoms of the condition are minor. Even if they’re left untreated, they won’t escalate into any serious or life-threatening medical conditions.

In addition, cotton fever will also subside on its own without treatment. The most severe cases of cotton fever can last approximately 48 hours. But, just because it can subside without treatment doesn’t mean you shouldn’t seek treatment.

The symptoms of cotton fever align with the symptoms of other more serious side effects of IV drug use. The problem is that most users “self-diagnose” cotton fever. They could be dismissing a more serious medical issue that could potentially become fatal.

The opposite can occur in IV drug users, as well. Cotton fever can be diagnosed as something much more serious. The result is a lot of time and money spent on secondary health treatment, exams, and testing.

For both reasons, it’s important that medical professionals diagnose cotton fever from IV drug use quickly and accurately.

Symptoms of Cotton Fever from IV Drug Use

Symptoms of cotton fever are similar to the flu. They can hit drug users quickly and stay around for up to two days. Here is a quick rundown of what to look for:

  • Abnormal heart rate
  • Elevated white blood cell count
  • Chills
  • Abdominal pain
  • Fever
  • Mild distress
  • Headache
  • Muscle pain and aches
  • Vomiting
  • Shortness of breath
  • Nausea

These symptoms also fall in line with the symptoms for a condition known as Inflammatory Response Syndrome. This means that, although these symptoms align with cotton fever, they could also be pointing to an underlying infection.

Doctors should take whatever steps necessary to rule out a bodily infection like sepsis. Once the doctor is certain there is no underlying infection, they can more conclusively diagnose the condition as cotton fever.

Causes of Cotton Fever

IV drug users have been familiar with cotton fever for a long time. But, within the medical community, it’s a different story.

There isn’t much conclusive research or evidence on what causes cotton fever. Naturally, the syringe’s contact with cotton as a filter is suspected as the major cause. Heroin’s extremely addictive nature could also be another possible cause.

When users get addicted to heroin, they develop an intense need for the drug. As a result, they will try to locate some by any means necessary. Oftentimes, this means taking the drugs in ways that are harmful to their health. This includes trying to extract some heroin from used cotton balls.

Doing so will draw harmful chemicals and debris from the cotton ball up into the syringe. It will draw “heroin residue” filled with impurities into the syringe, as well. Also, if the cotton balls have been sitting out for some time they may contain bacteria or pathogens. Drug users have begun to refer to this practice as “shooting the cottons”.

How To Stop Cotton Fever

The best way to stop cotton fever from IV drug use is to go to the source by getting treatment. Just Believe Recovery Center is here to help. If you or a loved one is struggling with IV drug use, contact us today. We’re more than happy to talk with you about a treatment plan that is right for you.

Let us provide the care you need and help you and your family get your lives back on the right track.

We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Recovery PA at (888) 380-0342. Our specialists can assess your needs and help you get the treatment that provides the best chance for your long-term recovery.

Read This Next : Is Marijuana a Hallucinogen?

Just Believe Recovery Carbondale

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Have Questions?

🔒 Your information is safe & secure

This field is for validation purposes and should be left unchanged.

Kadian Abuse and Addiction | Just Believe Recovery PA
Abused Substances

Kadian Abuse and Addiction

Kadian is a brand name for an extended-release formulation of morphine. Morphine is a very common prescription analgesic (pain-relieving) medication that belongs to the opioid

Read More »
Esgic Abuse, Withdrawal, and Overdose | Just Believe Recovery PA
Abused Substances

Esgic Abuse, Withdrawal, and Overdose

Esgic is the brand name for a prescription drug that contains butalbital, acetaminophen, and caffeine. This drug is used to treat tension headaches and related

Read More »
Opium Tincture Abuse and Overdose | Just Believe Recovery PA
Abused Substances

Opium Tincture Abuse and Overdose

Opium tincture is a liquid prescription drug that consists of opium powder dissolved in alcohol (ethanol). It belongs to the opioid class of drugs. It

Read More »